Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 76, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 1, 2002, 12:50 AM CDT for Cass County, Itasca County, Saint Louis County, Minnesota. It was in force for 70 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 12:50 AM CDT (05:50 UTC)
- Expired
- Aug 1, 2002, 2:00 AM CDT
- In force
- 70 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
Counties Cass County, MN, Itasca County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 117 km from the middle of the area, began a volume at 05:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 1:00 AM CDT | Thunderstorm Wind 50 E | Grand Rapids, MN | Large trees were blown down. |
| Aug 1, 1:30 AM CDT | Hail 2 | Ball Club, MN | |
| Aug 1, 1:30 AM CDT | Thunderstorm Wind 58 M | Ball Club, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 10:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 5.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1707 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
269 WUUS53 KDLH 010550 SVRDLH MNC021-061-137-010700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DULUTH MN 1247 AM CDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CASS COUNTY IN NORTH CENTRAL MINNESOTA... NORTHWEST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA... NORTHEAST ITASCA COUNTY IN NORTH CENTRAL MINNESOTA... SOUTHERN ITASCA COUNTY IN NORTH CENTRAL MINNESOTA... WEST CENTRAL ST. LOUIS COUNTY IN NORTHEAST MINNESOTA... NORTHWEST ST. LOUIS COUNTY IN NORTHEAST MINNESOTA... * UNTIL 200 AM CDT * AT 1247 AM DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 23 MILES NORTHWEST OF HIBBING TO 30 MILES WEST OF GRAND RAPIDS...MOVING EAST AT 25 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... REMER AROUND 100 AM... GRAND RAPIDS AROUND 110 AM... SIDE LAKE AROUND 120 AM... COHASSET AROUND 135 AM... THIS IS A DANGEROUS STORM WITH DAMAGING HAIL OVER ONE INCH...STAY INDOORS AWAY FROM WINDOWS. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. .END LAT...LON 4728 9435 4695 9396 4754 9248 4791 9244 SHIMON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 9:07 PM CDT, 3 hours 43 minutes earlier.
Area forecast discussion, Jul 31, 9:07 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 907 PM CDT WED JUL 31 2002 FORECAST FOCUS TONIGHT IS THUNDERSTORM DEVELOPMENT AND SEVERITY. COMPLEX OF SEVERE STORMS MOVING THROUGH EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA THIS EVENING...SHOULD ENTER OUR WESTERN ZONES IN A COUPLE HOURS. STRONG COLD FRONT AND VORT MAX PROVIDING LIFT OVER VERY UNSTABLE AIRMASS. BOTH INL AND MPX SOUNDINGS SHOW A CAP... BUT INCREASING LIFT SHOULD OVERCOME THAT. UNMODIFIED CAPE VALUES ARE 2125 J/KG OFF INL SOUNDING AND 4577 J/KG AT MPX. 850MB JET INCREASING THIS EVENING AS WELL. WDL PROFILER UP TO 30KT AND 18Z ETA VERIFYING ON THIS. 45 TO 55 KT 850MB FLOW TO DEVELOP AFTER 06Z... AND SHOULD AID IN THUNDERSTORM DEVELOPMENT. I/VE INCREASE POPS MOST ZONES TONIGHT AND MADE FEW OTHER ADJUSTMENTS. .DLH...NONE. MELDE
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 11:47 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 58 min |
| Aug 1, 1:00 AM CDT | Flash Flood Warning | DLH | Aitkin, Cass, Itasca | 3 hr |
| Aug 1, 1:08 AM CDT | Flash Flood Warning | DLH | Aitkin, Cass, Itasca | 3 hr |
| Aug 1, 1:53 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 52 min |
| Aug 1, 2:17 AM CDT | Severe Thunderstorm Warning | DLH | Carlton, Lake | 73 min |
| Aug 1, 2:48 AM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 27 min |
| Aug 1, 3:08 AM CDT | Special Marine Warning | DLH | 2 hr | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min | |
| Aug 1, 3:56 AM CDT | Special Marine Warning | DLH | 49 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.